Alert archive / Ohio / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Pittsburgh, PA

June 16, 2016Carroll County, Harrison County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 16, 2016, 8:45 AM EDT for Carroll County, Harrison County, Tuscarawas County, Ohio. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2016, 8:45 AM EDT (12:45 UTC)
Expired
Jun 16, 2016, 9:30 AM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, OH, Harrison County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:05 AM EDTHAIL 1Roswell, OH.
Jun 16, 9:05 AM EDTHAIL 1.251 Ne Roswell, OH.
Jun 16, 9:30 AM EDTHAIL 1Bowerston, OH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 0.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

503 
WUUS51 KPBZ 161245
SVRPBZ
OHC019-067-157-161330-
/O.NEW.KPBZ.SV.W.0027.160616T1245Z-160616T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 AM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARRISON COUNTY IN EAST CENTRAL OHIO...
  SOUTHWESTERN CARROLL COUNTY IN EAST CENTRAL OHIO...
  NORTHEASTERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...

* UNTIL 930 AM EDT

* AT 844 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  STRASBURG...OR NEAR DOVER...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  NEW PHILADELPHIA...DOVER...UHRICHSVILLE...DENNISON...STRASBURG...
  SCIO...MIDVALE...BOWERSTON...BARNHILL...SHERRODSVILLE...ROSWELL...
  PARRAL...ZOAR...LEESVILLE...TAPPAN LAKE...
  LEESVILLE LAKE PARK AND ATWOOD LAKE.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 81 AND 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4053 8157 4063 8149 4048 8101 4031 8116
TIME...MOT...LOC 1244Z 294DEG 25KT 4057 8147 

HAIL...1.00IN
WIND...60MPH
 
$$

TAX
1 follow-up statement
225 
WWUS51 KPBZ 161303
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
903 AM EDT THU JUN 16 2016

OHC019-067-157-161330-
/O.CON.KPBZ.SV.W.0027.000000T0000Z-160616T1330Z/
HARRISON OH-CARROLL OH-TUSCARAWAS OH-
903 AM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR NORTHWESTERN HARRISON...SOUTHWESTERN CARROLL AND EAST CENTRAL
TUSCARAWAS COUNTIES...

AT 903 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF NEW
PHILADELPHIA...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...UHRICHSVILLE...DENNISON...SCIO...MIDVALE...
BOWERSTON...BARNHILL...SHERRODSVILLE...ROSWELL...LEESVILLE...
TAPPAN LAKE...LEESVILLE LAKE PARK AND ATWOOD LAKE.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4047 8146 4058 8132 4048 8101 4031 8116
TIME...MOT...LOC 1303Z 294DEG 25KT 4052 8131 

HAIL...1.00IN
WIND...60MPH
 
$$

TAX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:14 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 16, 5:14 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
514 AM EDT THU JUN 16 2016

.SYNOPSIS...
Crossing low pressure will bring showers and thunderstorms to the
Upper Ohio Valley Region today.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A predawn update was issued to adjust precipitation probabilities
as convection over eastern counties has exited with the supporting
shortwave.

The dry reprieved will be short-lived as warm, moist air has
engulfed the area. Rain chances will rapidly escalate today as
deepening low pressure is digging southeastward across the Great
Lakes, with passage across the Upper Ohio valley region expected
by late evening. Likely to categorical POP numbers were maintained
for this system.

The severe risk has been expanded across the entire area, with a
"enhanced" risk generally along and south of the PA turnpike.
Limitations included a weakening wind field and relatively warm
mid levels, but these are expected to be offset as lift improves
with the low advancing toward a very moist, and diurnally-
destabilizing airmass. Frontal boundaries congealing into the
surface low are a problem as per enhanced convergence and low
level shear. Dry mid level air is also progged to advect into the
advancing low, enhancing downdraft CAPE and thus wind gust and
cold pool potential with MCS possibility along the trailing cold
front. The bottom line is that the area is being monitored for
locally heavy rainfall and the full array of severe weather.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Building high pressure will improve conditions rapidly behind the
exiting low. Expect Friday and Saturday temperatures near the
average with more comfortable humidity levels as per lower dewpoints.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
That high is progged to maintain dry and seasonal weather into
early next week. Northeast flow in the boundary layer may
initially limit temperatures to near, or a few degrees above the
averages, but rising heights aloft are signaling a rapid
moderation with temperatures for the period expected about 5 to
10 degrees above the near 80 average.

As mid week approaches, the models indicate frontal encroachment,
with passage currently slated for Tuesday. Rain chances have been
increased, and the temperature prognosis eased for that
eventually.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Tricky forecast for the first 6 hours. First must deal with the
left over scattered thunderstorms which may bring early
restrictions to PIT, AGC, BVI and LBE. Once this activity exits,
the next problem will be lower vis with rapidly developing fog.
Still plenty of cirrus covering the region, and model data wants
to keep the cirrus overhead through the night. This will limit the
amount and density of fog, but with surface dewpoints so high,
fog is expected at each port. For now will go with general mvfr
restrictions. After any morning fog, will be a brief return to
vfr conditions, until restrictions are likely again in the
afternoon as showers and storms return to the area.

.OUTLOOK /TONIGHT THROUGH MONDAY/...
Periodic restrictions are likely tonight night with the exiting
low pressure. VFR conditions are expected through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15/22
Hazardous weather outlook, Jun 16, 3:35 AM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 AM EDT THU JUN 16 2016

OHZ039>041-048-057-058-068-PAZ007>009-013>016-022-023-074-170745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG-
INDIANA-WESTMORELAND RIDGES-
335 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY WITH DAMAGING
WIND GUSTS AS THE PRIMARY HAZARD. HEAVY RAINFALL MAY SPAWN
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ049-050-059-069-PAZ020-021-029-031-073-075-076-WVZ001>004-
012-021-509>514-170745-
GARRETT-HARRISON-JEFFERSON-BELMONT-MONROE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-WESTMORELAND-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-
OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
335 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A ENHANCED RISK FOR SEVERE THUNDERSTORMS TODAY WITH DAMAGING
WIND GUSTS AS THE PRIMARY HAZARD. ISOLATED TORNADOES AND LARGE
HAIL ARE POSSIBLE...AND HEAVY RAINFALL MAY SPAWN LOCALIZED
FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Local storm report, Jun 16, 8:09 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
809 AM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     DEBRIS FLOW      1 ENE RICES LANDING     39.95N 79.97W
06/15/2016                   GREENE             PA   911 CALL CENTER

            A MUDSLIDE ON CRUCIBLE RD (SR 1017).
            CUMBERLAND TWP POLICE DEPT STATED THAT 1017
            WAS CLOSED DUE TO A MUDSLIDE WITH A VEHICLE
            STUCK IN THE MIDDLE.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Special weather statement, Jun 16, 8:25 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 AM EDT THU JUN 16 2016

OHZ039>041-048>050-058-059-WVZ001-161330-
JEFFERSON-COLUMBIANA-GUERNSEY-COSHOCTON-HARRISON-TUSCARAWAS-CARROLL-
BELMONT-HANCOCK-
825 AM EDT THU JUN 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GUERNSEY...NORTHEASTERN COSHOCTON...COLUMBIANA...NORTHWESTERN
BELMONT...HARRISON...JEFFERSON...CARROLL...TUSCARAWAS AND
NORTHWESTERN HANCOCK COUNTIES...

AT 825 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HARTVILLE TO NEAR FARMERSTOWN.
MOVEMENT WAS SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
STEUBENVILLE...NEW PHILADELPHIA...DOVER...SALEM...EAST LIVERPOOL...
COLUMBIANA...UHRICHSVILLE...EAST PALESTINE...WELLSVILLE...CADIZ...
CARROLLTON...FREEPORT...TORONTO...CALCUTTA...WINTERSVILLE...
NEWCOMERSTOWN...MINERVA...LISBON...DENNISON AND STRASBURG.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 64 AND 95.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4045 8178 4045 8167 4059 8167 4064 8163
      4067 8146 4065 8124 4072 8124 4073 8109
      4090 8108 4090 8090 4093 8089 4093 8082
      4090 8082 4089 8052 4036 8064 4006 8110
      4039 8183
TIME...MOT...LOC 1225Z 297DEG 27KT 4097 8125 4043 8170

TAX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:25 AM EDTSpecial Weather StatementPBZCarroll, Columbiana, Harrison, Jefferson, Tuscarawas65 min
Jun 16, 8:40 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Harrison, Jefferson, Tuscarawas35 min
Jun 16, 9:27 AM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Harrison, Jefferson48 min
Jun 16, 10:13 AM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson62 min
Jun 16, 2:23 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Tuscarawas67 min
Jun 16, 2:29 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana46 min
Jun 16, 3:07 PM EDTSevere Thunderstorm WarningPBZHarrison, Jefferson38 min
Jun 16, 3:23 PM EDTSevere Thunderstorm WarningPBZColumbiana52 min
Jun 16, 3:34 PM EDTAreal Flood AdvisoryPBZCarroll, Columbiana, Jefferson3 hr
Jun 16, 3:55 PM EDTFlash Flood WatchPBZBelmont, Carroll, Columbiana, Harrison, Jefferson11 hr
Jun 16, 3:57 PM EDTFlash Flood WarningPBZColumbiana4 hr
Jun 16, 4:19 PM EDTAreal Flood AdvisoryPBZJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.